You are dispatched to a 911 call for difficulty breathing. Upon arrival, you find a 60YOM sitting in the tripod position. He states he was stung by a bee about 10 minutes ago and began experiencing shortness of breath. The patient is pale and diaphoretic and exhibiting signs and symptoms of shock. During your assessment, the patient states he takes a beta blocker. You administer 0.3 mg epinephrine IM and 50 mg diphenhydramine with no relief. Additional epinephrine and albuterol show no improvement in patient condition.
What could be causing anaphylaxis refractory to first line medications?
Patients that are prescribed beta blockers are well known to be resistant to the therapeutic effects of epinephrine when treating anaphylaxis. Some of these patients may even be at risk for a hypertensive crisis after epinephrine administration due to largely uncontested vasoconstriction.
Glucagon IV will likely be required for this patient. Typically 1-3 mg IV push can reverse the effects of the beta blocker and allow the epinephrine to provide relief. In some cases, patients may need a continuous infusion.
Most emergency services may not have the means nor permission to administer such treatment. If glucagon is available, a quick call to medical control may be advisable. It is prudent to provide the patient with timely transport to a hospital, as their condition will only deteriorate. Though you may have limited options in the field for treating this patient, your thorough assessment and patient report to the receiving facility can save precious time in getting him the help he needs.
Glucagon is most commonly used in the prehospital setting for treatment of hypoglycemia. Usually this is our last-ditch effort to raise the patient’s blood glucose when all other treatment options have failed. As a rule, it is administered IM with a dosage of 1mg. Glucagon stimulates the liver to convert stored glycogen into glucose which, in turn, is released into the bloodstream resulting in an increase in blood glucose levels.
When used as an antidote to calcium channel blocker or beta blocker overdose, glucagon has been shown to have positive chronotropic and inotropic effects. This is in part to its ability to stimulate cAMP (cyclic adenosine monophosphate) synthesis independent of the beta adrenergic receptor that had been blocked by the overdose. In conjunction with supportive care such as IV fluid resuscitation, atropine, and possible external pacing, glucagon has been shown to assist in recovery of CCB or BB overdose.
It is important to keep in mind that routes of administration would likely vary in each circumstance. Glucagon is typically administered IM for the hypoglycemic patient, due to the inability to obtain intravenous access. However, it is most useful in the CCB or BB overdose patient if given IV. It is advisable to monitor the patient for adverse effects from glucagon administration. Most commonly are nausea and vomiting. In other cases, hypertension and tachycardia are noted. In the hospital setting, patients should be monitored and treated for possible hypokalemia. Remember that in all things, it is important to follow your departmental standing orders, but this could be something to address with online medical control. This is certainly not a first line drug that we encourage routine administration of, but on evaluation of your patient’s H/Ts a consideration.
- Beta-Blockers Linked to PEA in cardiac arrest
- Antidotes for CCB and BB Overdose
- Smooth Muscle Relaxing for the Partially Obstructed Airway
- Risk of Glucagon Overdose?
- Additional Off-label Uses